ZocdocAnswersWill 10 mg prednisone every four/five days for inflammation have considerable side effects

Question

Will 10 mg prednisone every four/five days for inflammation have considerable side effects

have whole body inflammation caused by arthritis..pain from inflammation is rather severe but is relieved with prednisone. MD treats pain with hydrocodone.. seems a prednisone would be over all better since it treats cause?

Answer

I suggest that you schedule an appointment with your rheumatologist. I cannot think of any condition where taking prednisone as needed (every 4-5 days) for inflammation is a good thing. Prednisone is a powerful anti-inflammatory medication and is taken in bursts, every day, and then stopped if possible. Taking prednisone every 4-5 days could cause unpredictable problems with the adrenal function as your body sees high levels of steroids then low levels. The typical side effects of prednisone include adrenal insufficiency, higher risk of infection, osteoporosis, weight gain, high blood sugars, among others. Thus, it is every physicians goal to get the patients off of prednisone. Other medications exist for inflammation associated with arthritis. The correct medication for you depends on what type of arthritis you have an what type of inflammation you are suffering from. Again, I suggest that you schedule an appointment with your rheumatologist. If you have an inflammatory arthritis such as rheumatoid arthritis, then you probably would benefit from another medication for inflammation such as methotrexate. If your inflammation is due to osteoarthritis, then you would probably benefit most from a non-steroidal anti-inflammatory medication. I agree that hydrocodone is not the best treatment either, but prednisone, especially prednisone just as needed would not be favorable either. Good luck, I hope you feel better.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.